A rare syndrome that can begin at any age between 18 months and 17 years, self-limiting late-onset occipital epilepsy usually begins in middle childhood, between the ages of 7 and 10.
In approximately a third of cases, there will be some family history of the syndrome and some children will have had seizures associated with high temperature illnesses (febrile convulsions or seizures) before they are diagnosed with self-limiting late-onset occipital epilepsy.
This syndrome has also been known by a few other names, including benign epilepsy of childhood with occipital paroxysms, late-onset occipital epilepsy, gastaut-type childhood occipital epilepsy and gastaut syndrome.
Seizures with self-limiting late-onset occipital epilepsy will often affect the vision of the child, who may experience partial or complete loss of sight during seizures. Many who have had these types of seizures have also recalled how they experienced flashing lights or multi-coloured spots throughout which lasts for anywhere between a few seconds up to a few minutes. Visual hallucinations are very rare, but have been recorded in a number of cases.
In around 50% of cases, the child will experience jerking in one side of the body and occasionally have semi-purposeful movements and exhibit behaviour that would not normally be expected of them. Headaches before and after seizures are commonplace with this syndrome.
Most children with self-limiting late-onset occipital epilepsy will present with no symptoms during a neurological examination and will have what appears to be a normal results in a magnetic resonance imaging (MRI) scan. In fact, this syndrome is often misdiagnosed as migraines due to the similarities.
An electroencephalogram (EEG) may often uncover abnormalities in the occipital region (at the back of the brain). A common trigger for seizures is when a child moves from a dark to a brightly lit area.
This syndrome is known to be readily responsive to anti-epilepsy medications (AEDs), including sodium valproate and carbamazepine. The use of newer medications, such as lamotrigine, levetiracetam and topiramate are not currently known to be more or less effective and are requiring more research to understand whether they are viable AEDs for this syndrome.
Seizure activity will normally begin to reduce at around 15 – 16 years of age, at which time AEDs may be gradually withdrawn. In around 5-10% of cases, seizures may continue into adulthood, this minority will likely have to remain on AEDs.
Behavioural and learning issues are not typically associated with this syndrome, although a few may have minor learning difficulties.
National Epilepsy Training can help
For more information on self-limiting late-onset occipital epilepsy, please don’t hesitate to get in touch. Call us on 01706 373075 or email firstname.lastname@example.org.